Winter Weather, Caroline
- When
- February 18, 9:00 AM EST to 2:00 PM EST
- Where
- Caroline forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.027, -77.347 (the zone’s center; the record gives no point)
A winter storm produced one half inch to one inch of snow across portions of central Virginia. The snow caused a few slippery roadways.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
A winter storm produced one half inch to one inch of snow across portions of central Virginia. The snow caused a few slippery roadways. The highest amounts were reported in Louisa in Louisa county 1", Cumberland in Cumberland county 1", and Ruther Glen in Caroline county 1".
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Feb 18, 5:44 AM EST, 3 hours 16 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
544 AM EST SAT FEB 18 2006
.SHORT TERM UPDATE (TODAY)...
06Z MODEL SUITE HAS SHIFTED AXIS OF MID LVL FRONTOGENETIC FORCING
A BIT FARTHER NW TO INCLUDE MUCH OF EASTERN VA AND THIS SEEMS TO
BE IN LINE WITH LATEST REGIONAL RADAR TRENDS. WILL UPDATE FCST
PRODUCTS TO RAISE POPS TO LIKELY AND MENTION LIGHT SNOW ACCUM TO
INCLUDE ANOTHER TIER OF COUNTIES TO NW OF CURRENT AREA...WHICH
WILL NOW INCLUDE THE RICHMOND METRO. NEW PRODUCTS OUT SHORTLY.
&&
.PREVIOUS DISCUSSION...
(ISSUED 408 AM EST SAT FEB 18 2006)
SHORT TERM (TODAY THROUGH SUNDAY)...
AREA OF OVERRUNNING PCPN PUSHING EAST ACRS TNVLY ATTM. AS JET STREAK
DROPS SE FROM UPR MIDWEST...PCPN WILL SPREAD ACRS SOUTHERN
APPALACHIANS IN THE PREDAWN HOURS AND THEN INTO CNTRL/SOUTHERN MID
ATLC REGION AFTER DAYBREAK. WILL TAKE A WHILE TO SATURATE LOWER LVLS
EAST OF MTNS AND HAVE PUSHED BACK TIMING OF ONSET OF PCPN UNTIL LATE
MORN. COLD AIR CONTS TO FEED DOWN EAST OF MTNS BUT RETARDED SOMEWHAT
THUS FAR BY THICKENING MID/HIGH LVL CLOUDS. BNDRY LAYER TEMPS STILL
RELATIVELY WARM AND EXPECT INITIAL SHOT OF PCPN TO BE RAIN OR
RAIN/SNOW MIX. LOW DEW POINTS INDICATE EVAPORATIVE COOLING POTENTIAL
AND PCPN SHUD TURN MNLY TO SNOW ONCE PCPN STARTS FALLING A BIT MORE
HEAVILY BY MIDDAY OR EARLY AFTN. ACCUM OF SNOW WILL BE DIFFICULT
GIVEN THE WARM GROUND BUT ELEVATED AND GRASSY SFCS WHICH RETAIN LESS
HEAT MAY BE SUSCEPTIBLE TO SOME MINOR ACCUMS...GENERALLY LESS THAN
AN INCH GIVEN THE LIGHT QPF AMOUNTS. PCPN COMES TO AN END AS JET
STREAK MOVES OFFSHORE BY LATE AFTN/EARLY EVE.
REINFORCING COLD SHOT DROPS THRU TNGT WITH WINDS PICKING BACK UP
RESULTING IN WINDS CHILLS IN THE SINGLE DIGITS AND TEENS EARLY
SUNDAY MORN. A SUNNY AND VERY COLD START SUNDAY BUT LESSENING WIND
AS HIGH PRES BUILDS IN FROM OHVLY. SHUD SEE SOME INCRSG HIGH CLOUDS
DUR AFTN AS NEXT SOUTHERN STREAM SYSTEM PUSHES EAST FROM TNVLY.
LONG TERM (SUNDAY NIGHT THROUGH FRIDAY)...
NEXT SHORT WAVE IN ACTIVE SOUTHERN STREAM BRINGS PCPN CHCS BACK INTO
CNRTL/SOUTHERN MID ATLC REGION EARLY THIS FCST PD. LTST MODEL TRENDS
SUPRESS PCPN FARTHER SOUTH BUT RELUCTANT TO TOTALLY REMOVE POPS
GIVEN THE MODEL DIFFICULTY IN FAST SOUTHERN STREAM FLOW. DID PUSH
BACK PCPN TIMING TIL AFTER DAYBREAK MON AND LIMITED TO SLIGHT/LOW
CHCS FROM NORTH/SOUTH. PTYPES PROBLEMATIC BUT TEMPERATURE/WET BULB
PROFILES SUGGEST MAINLY SNOW AT THE START WITH MIX/CHANGOVER TO
RAIN IF ANY PCPN SHOULD OCCUR. LTL CHG MADE AFTER MONDAY FOR NOW
GIVEN THE MODEL DIFFICULTY IN HANDLING THE ACTIVE SOUTHERN STREAM.
AVIATION...
CURRENTLY VFR EARLY THIS MRNG WITH MID TO HIGH CLOUDS
ACRS THE AREA. OVERALL CONDS WILL BEGIN TO DETERIORATE LATER THIS
MRNG...WITH MVFR VSBY/CIGS POSBL LATE THIS MRNG THRU MID AFTN FOR
RAIN IN NC...RAIN/SNOW ELSEWHERE. BECOMES VFR ALL AREAS BY LATE AFTN
OR ERLY EVENG AS SKIES CLEAR FROM NW TO SE. WINDS WILL REMAIN GUSTY
FROM NNE OVERNGT AT ORF.
MARINE...
STILL SEEING RESIDUAL SMALL CRAFT ON CTSL WTRS RIGHT
NOW...ALTHOUGH EXPECT THIS TO DECREASE OVER NXT FEW HRS. WILL START
THE CWF WITH SMALL CRAFT ON COAST...LIKELY BEING ABLE TO DROP IT
SHORTLY AFTER SUNRISE. HOWEVER...STRG COLD SURGE LATE AFTN/EVNG WILL
INCREASE WINDS AGAIN ALLOWING SMALL CRAFT TO RETURN TO ALL
ZONES...LASTING OVERNGT INTO SUNDAY MRNG/ERLY AFTN ON COAST.
GENERALLY QUIETER CONDS WITH LIGHTER WINDS SUN NGT INTO NXT WEEK AS
WEAK HIGH PRES BLDS INTO MID ATLC.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ658 UNTIL 10 AM SATURDAY.
...SMALL CRAFT ADVISORY FOR ANZ658 FROM 8 PM SATURDAY TO NOON
SUNDAY.
...SMALL CRAFT ADVISORY FOR ANZ630-631 FROM 4 PM SATURDAY TO 7 AM
SUNDAY.
...SMALL CRAFT ADVISORY FOR ANZ632 FROM 6 PM SATURDAY TO 9 AM
SUNDAY.
...SMALL CRAFT ADVISORY FOR ANZ650-652-654-656 FROM 6 PM SATURDAY
TO NOON SUNDAY.
...SMALL CRAFT ADVISORY FOR ANZ633 FROM 8 PM SATURDAY TO 9 AM
SUNDAY.
&&
SHORT TERM UPDATE...CULLENHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 853 AM EST SAT FEB 18 2006 MDZ021>024-VAZ099-100-191400- DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-ACCOMACK- NORTHAMPTON VA- 853 AM EST SAT FEB 18 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MARYLAND AND SOUTHEAST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. ANZ633-MDZ025-NCZ012>017-030>032-VAZ048-049-060>098-191400- CURRITUCK SOUND-MARYLAND BEACHES-NORTHAMPTON NC-HERTFORD-GATES- PASQUOTANK-CAMDEN-INLAND CURRITUCK-BERTIE-CHOWAN-PERQUIMANS- FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER- CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN- CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX- WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK- DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER- MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK- SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH- SUFFOLK-CHESAPEAKE-VIRGINIA BEACH- 853 AM EST SAT FEB 18 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF AN...SOUTHEAST MARYLAND...NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...NORTH CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND SOUTHEAST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... PERIODS OF LIGHT SNOW...POSSIBLY BEGINNING AS RAIN OR A MIX OF RAIN AND SNOW...WILL OVERSPREAD THE AREA LATE THIS MORNING AND DURING THE AFTERNOON. LITTLE ACCUMULATION OF SNOW IS EXPECTED AS TEMPERATURES REMAIN ABOVE FREEZING...AT MOST AROUND AN INCH ON GRASSY SURFACES IN AREAS SOUTH OF A PALMYRA TO RICHMOND TO GLOUCESTER LINE. FOR MORE INFORMATION...PLEASE REFER TO THE LATEST SPECIAL WEATHER STATEMENT...WBCSPSAKQ WITH WMO ID WWUS81. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. ANZ630>632-650-652-654-656-658-670-191400- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA- CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA- COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT 20 NM- COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM- COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT 20 NM- WATERS FROM FENWICK ISLAND DE TO CURRITUCK BEACH LIGHT NC FROM 20 TO 40 NM- 853 AM EST SAT FEB 18 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF AN. .DAY ONE...TODAY AND TONIGHT... SMALL CRAFT ADVISORIES WILL BE GOING INTO EFFECT AGAIN LATER THIS AFTERNOON AND EVENING OVER THE MID ATLANTIC COASTAL WATERS FROM FENWICK ISLAND DELAWARE SOUTH TO CURRITUCK BEACH LIGHT NORTH CAROLINA... ALONG WITH THE WATERS ON CHESAPEAKE BAY SOUTH OF SMITH POINT AND OVER CURRITUCK SOUND. PLEASE REFER TO THE LATEST COASTAL WATERS FORECASTS FOR FURTHER DETAILS...WBCCWFAKQ WITH WMO ID FZUS51. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NCZ102-191400- OUTER BANKS CURRITUCK- 853 AM EST SAT FEB 18 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. HURLEY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 503 AM EST SAT FEB 18 2006 MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-181700- DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES- NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK- BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA- PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG- LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO- KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND- NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE- CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE- SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT- NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE- VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA- INCLUDING THE CITIES OF...CAMBRIDGE...SALISBURY...CRISFIELD... PRINCESS ANNE...SNOW HILL...OCEAN CITY...MARGARETTSVILLE... AHOSKIE...ELIZABETH CITY...EDENTON...COROLLA...LOUISA... FARMVILLE...GOOCHLAND...ASHLAND...SOUTH HILL...CREWE... COLONIAL HEIGHTS...RICHMOND...TAPPAHANNOCK...LAWRENCEVILLE... PETERSBURG...HOPEWELL...EMPORIA...WAKEFIELD...WILLIAMSBURG... POQUOSON...FRANKLIN...NEWPORT NEWS...HAMPTON...CHINCOTEAGUE... WALLOPS ISLAND...MELFA...EASTVILLE 503 AM EST SAT FEB 18 2006 ...WINTRY PRECIPITATION LIKELY TODAY... COLD AIR WILL CONTINUE TO FILTER INTO THE MID ATLANTIC REGION TODAY. MEANWHILE...PRECIPITATION OVER THE TENNESSEE VALLEY EARLY THIS MORNING...WILL PUSH EAST ACROSS THE SOUTHERN APPALACHIANS AND INTO THE CENTRAL AND SOUTHERN MID ATLANTIC REGION AFTER DAYBREAK. A MIX OF LIGHT RAIN AND SNOW WILL DEVELOP BY LATE MORNING OVER THE PIEDMONT AND SPREAD TO COASTAL AREAS BY EARLY AFTERNOON. PRECIPITATION WILL INITIALLY FALL AS RAIN OR A MIX OF RAIN AND SNOW...WITH RAIN CHANGING TO ALL SNOW DURING THE AFTERNOON. THE SNOW MAY FALL HEAVY ENOUGH IN SOME AREAS TO ACCUMULATE UP TO AN INCH...BUT DUE TO THE RECENT WARM TEMPERATURES...SHOULD MAINLY BE LIMITED TO ELEVATED AND GRASSY SURFACES. THE MOST LIKELY AREAS FOR ACCUMULATING SNOW WOULD BE OVER SOUTHEAST VIRGINIA AND NORTHEAST NORTH CAROLINA. THE SNOW SHOULD QUICKLY END BY LATE AFTERNOON OVER MOST OF THE REGION. HOWEVER...SCATTERED SNOW SHOWERS MAY LINGER ALONG COASTAL AREAS INTO TONIGHT BUT NO ADDITIONAL ACCUMULATION IS EXPECTED. VERY COLD AIR WILL PLUNGE INTO THE REGION TONIGHT AS AN ARCTIC FRONT DROPS THROUGH THE AREA. LOWS TONIGHT WILL REACH INTO THE UPPER TEENS AND LOWER 20S IN MANY AREAS AWAY FROM THE COAST...AND WIND CHILLS WILL BOTTOM OUT IN THE SINGLE DIGITS IN SOME LOCATIONS. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST UPDATES ON THIS WINTER WEATHER SITUATION. YOU CAN ALSO CHECK OUT OUR WEB SITE AT WEATHER.GOV/AKQ. CULLEN
The national radar mosaic for the moment the first event began.
6 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, February 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5490646, 5490647, 5490648, 5490649, 5490650, 5490651.